Mississippi, 2008

Strong Wind in Mississippi, December 11, 2008

December 11, 2008 · NWS MEG · 1 event in 1 county or zone

A low pressure system along the Gulf Coast strengthened as it moved east. This produced strong gusty winds of 25 to 35 mph over North Mississippi.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A low pressure system along the Gulf Coast strengthened as it moved east. This produced strong gusty winds of 25 to 35 mph over North Mississippi. A few trees and power lines were knocked down as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 11, 5:32 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 11, 5:32 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
532 AM CST THU DEC 11 2008

.DISCUSSION...

/ISSUED 510 AM CST THU DEC 11 2008/

PRIMARY FORECAST CHALLENGES FOR TODAY WILL BE THE POTENTIAL FOR
ADDITIONAL FLOODING AND ACCUMULATING SNOW CHANCES ACROSS NORTHEAST
MISSISSIPPI.

A STRONG UPPER LOW PRESSURE SYSTEM ALONG THE COASTLINE OF
SOUTHERN LOUISIANA WILL CONTINUE TO LIFT NORTHEAST TODAY AS
SURFACE LOW PRESSURE CURRENTLY OVER SOUTHWEST ALABAMA MOVES
NORTHEAST INTO NORTHWEST GEORGIA. A LARGE AREA OF MODERATE TO
OCASSIONALLY HEAVY RAIN CONTINUES TO FALL OVER SOUTHERN PORTIONS
OF THE FORECAST AREA AS ABUNDANT MOISTURE ADVECTS NORTHWARD. HAVE
ISSUED A FLASH FLOOD WATCH OVER PORTIONS OF NORTHEAST MISSISSIPPI
TODAY AS AN ADDITIONAL 1 TO 3 INCHES OF RAIN MAY FALL OVER AREAS
THAT RECEIVED 4+ INCHES YESTERDAY. THESE HEAVY RAINS WILL ONLY
SERVE TO AGGRAVATE ALREADY FLOODED OR RAIN SWOLLEN
STREAMS...CREEKS...AND RIVERS. THIS FLOOD WATCH WILL REMAIN IN
EFFECT UNTIL 6PM CST THIS EVENING. THERE REMAINS A DEFINITIVE
SHARP EDGE TO THE RAIN SHIELD OVER NORTHERN MISSISSIPPI...WITH
AREAS NORTH AND WEST LIKELY TO REMAIN DRY TODAY.

THE NEXT POTENTIAL WEATHER HAZARD MAY OCCUR THIS AFTERNOON OVER
NORTHEAST MISSISSIPPI WHERE A PERIOD OF ACCUMULATING SNOW IS
POSSIBLE. AS THE UPPER LOW TRACKS JUST TO THE SOUTHEAST...COLDER
AIR ALOFT ASSOCIATED WITH THE UPPER LOW...DYNAMIC COOLING
PROCESSES...AND COOLING FROM MELTING PROCESSES...MAY BRING A
PERIOD OF MODERATE TO POSSIBLY BRIEFLY HEAVY SNOW FOR A FEW HOURS
THIS AFTERNOON OVER NORTHEAST MISSISSIPPI BEFORE PRECIPITATION
COMES TO AN END. LATEST 00Z/06Z SOUNDING INFORMATION FROM
LOUISIANA INDICATES SUFFICIENT COOLING OF THE ATMOSPHERIC PROFILE
HAS ALREADY OCCURRED TO SUPPORT WINTRY PRECIPITATION...AND
SEVERAL STATIONS ACROSS LOUISIANA ARE NOW REPORTING SNOW OR SLEET
ALONG WITH ACCUMULATIONS. THE BIGGEST QUESTION THAT STILL REMAINS
IS HOW FAR NORTH THE DYNAMIC COOLING EFFECTS WITH THE UPPER LOW
OCCURS. AT THIS TIME...THE LATEST RELIABLE MODEL GUIDANCE
INDICATES ENHANCED VERTICAL MOTION BECOMING MAXIMIZED THIS
AFTERNOON WITHIN WHAT APPEARS TO BE A DEVELOPING DEFORMATION ZONE
STRETCHING FROM CENTRAL AND NORTHEAST MISSISSIPPI INTO NORTHWEST
ALABAMA. IF THIS BAND SETS UP WHERE MODELS ARE INDICATING...A
QUICK 1 TO 2 INCHES OF SNOW WILL LIKELY FALL EARLY THIS AFTERNOON
OVER NORTHEAST MISSISSIPPI...WITH THE BEST CHANCES OVER AREAS
SOUTHEAST OF TUPELO. IN FACT...IT IS POSSIBLE THAT ACCUMULATIONS
COULD BE EVEN HIGHER OVER THESE LOCATIONS IN AREAS WHERE THE
DEFORMATION BAND OF SNOW LINGERS LONGEST. THERE STILL REMAIN SOME
UNCERTIANTIES IN EXACTLY WHERE THIS BAND OF HEAVIER SNOW WILL
DEVELOP AND ANY SHIFT SOUTHWARD OF THE TRACK OF THE LOW AND THE
ACCUMULATING SNOWS COULD REMAIN SOUTH OVER CENTRAL/SOUTHERN
MISSISSIPPI INTO CENTRAL ALABAMA. CONFIDENCE HAS BECOME HIGH
ENOUGH THOUGH TO INCLUDE PORTIONS OF NORTHEAST MISSISSIPPI IN A
WINTER WEATHER ADVISORY FOR SNOW THIS AFTERNOON. STAY TUNED FOR
ANY UPDATES LATER THIS MORNING.

DRY HIGH PRESSURE WILL BUILD OVER THE WEEKEND WITH A WARMING TREND
AS SOUTHERLY FLOW RETURNS. THE NEXT CHANCES FOR SHOWERS WILL BE
AS EARLY AS NEXT MONDAY AS MOISTURE INCREASES.

A STRONG ARCTIC COLD FRONT IS STILL ADVERTISED BY MEDIUM RANGE
MODELS TO MOVE ACROSS THE NORTHERN HALF OF THE FORECAST AREA
MONDAY NIGHT BEFORE STALLING OVER SOUTHERN AREAS. A SHALLOW ARCTIC
AIRMASS IS FORECAST BEHIND THE FRONT...SUPPORTED BY A 1040+MB HIGH
PRESSURE OVER THE NORTHERN PLAINS BY TUESDAY. MUCH COLDER AIR WILL
LIKELY FILTER INTO NORTHERN AND CENTRAL PORTIONS OF THE FORECAST
AREA LATER MONDAY NIGHT AND PERSIST THROUGH TUESDAY NIGHT. UPPER
SOUTHWEST FLOW AND WARMER TEMPERATURES ALOFT WILL LIKELY SET THE
STAGE FOR A POTENTIAL FREEZING RAIN SITUATION OVER AREAS ALONG AND
NORTH OF INTERSTATE 40 MONDAY NIGHT THROUGH TUESDAY NIGHT. IT IS
STILL TOO EARLY TO GET INTO THE DETAILS BUT THE POTENTIAL FOR
WINTER WEATHER NEXT WEEK WILL EXIST IN PORTIONS OF THE MID SOUTH.
HAVE INCLUDED THIS POTENTIAL IN THE LATEST FORECAST AS MODELS HAVE
BEEN PERSITENT IN ADVERTISING THIS ARCTIC BLAST FOR THE PAST
SEVERAL MODEL RUNS. IT APPEARS WINTER WILL CONTINUE TO MAKE ITS
PRESENSE FELT AS WE MOVE INTO MID DECEMBER...STAY TUNED.

JLH

&&

.AVIATION...

12Z TAF CYCLE

LOW PRESSURE OVER CENTRAL AL WILL MOVE NORTHEASTWARD AND
STRENGTHEN TODAY...THE LOW IS FORECAST INTO THE CAROLINAS BY THIS
EVENING. RAIN...SOMETIMES HEAVY...WILL AFFECT KTUP BEFORE 20Z WITH
LIFR CEILINGS / VISIBILITIES POSSIBLE. CONDITIONS APPEAR
BORDERLINE WHETHER THE RAIN WILL CHANGE TO SNOW AT KTUP...BUT THE
BEST TIMING APPEARS TO BE BETWEEN 16Z AND 20Z. SKIES WILL CLEAR
FROM THE WEST TODAY AS THE LOW MOVES AWAY WITH VFR CONDITIONS AT
KJBR BY 13Z...KMEM 16Z...AND KMKL 19Z...AND KTUP 00Z. STRONG AND
GUSTY NORTHERLY WINDS WILL DIMINISH THIS EVENING...BECOMING 7 KTS
OR LESS AFT 06Z.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  44  34  49  32 /  20   0   0  10
MKL  43  30  45  26 /  20   0   0   0
JBR  45  31  48  30 /  10  10   0  10
TUP  39  29  47  29 / 100  10   0  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM CST THIS
     AFTERNOON FOR CALHOUN-CHICKASAW-ITAWAMBA-LEE MS-MONROE-
     PONTOTOC-PRENTISS-TISHOMINGO.

     FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR ALCORN-CALHOUN-
     CHICKASAW-ITAWAMBA-LEE MS-MONROE-PONTOTOC-PRENTISS-TIPPAH-
     TISHOMINGO-UNION.

TN...NONE.
&&
Hazardous weather outlook, Dec 11, 6:58 AM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
658 AM CST THU DEC 11 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-121500-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
658 AM CST THU DEC 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS ALABAMA
INTO NORTHERN GEORGIA TODAY. THIS STORM SYSTEM WILL BRING A
VARIETY OF ADVERSE WEATHER TO PORTIONS OF THE MID SOUTH
TODAY...INCLUDING STRONG WINDS...HEAVY RAIN...AND ACCUMULATING
SNOWFALL.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF NORTHEAST
MISSISSIPPI THAT WILL REMAIN IN EFFECT UNTIL 6PM CST. MODERATE TO
HEAVY RAIN WILL CONTINUE TO FALL OVER THESE LOCATIONS WITH 1 TO 3
INCHES OF ADDITIONAL RAINFALL POSSIBLE. THIS WILL LIKELY AGGRAVATE
THE ONGOING FLOOD SITUATION ACROSS THESE AREAS.

A WINTER WEATHER ADVISORY FOR SNOW HAS BEEN ISSUED FOR PORTIONS OF
NORTHEAST MISSISSIPPI FROM NOON THROUGH 6PM CST TODAY. RAIN IS
EXPECTED TO GRADUALLY MIX WITH AND CHANGE TO SNOW BY EARLY
AFTERNOON. A PERIOD OF MODERATE SNOW IS LIKELY OVER THE ADVISORY
AREA THIS AFTERNOON WITH SNOW ACCUMULATIONS BETWEEN 1 AND 2 INCHES
EXPECTED. THE SNOW WILL MAINLY ACCUMULATE ON GRASSY SURFACES...BUT
SOME ELEVATED ROAD SURFACES MAY BECOME SLUSHY AND SLIPPERY IN AREAS
WHERE HEAVIER SNOW BANDS PERSIST. PLEASE USE EXTREME CAUTION IF
TRAVELING IN AREAS WHERE SNOW OCCURS.

A WIND ADVISORY HAS BEEN ISSUED FOR ALL OF WEST TENNESSEE AND
NORTH MISSISSIPPI UNTIL 6PM CST. SUSTAINED WINDS BETWEEN 20 AND 25
MPH...WITH GUSTS UP TO 40 MPH...WILL BE LIKELY ACROSS THE WIND
ADVISORY AREA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING...WIND DAMAGE...OR SNOW
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS
TENNESSEE.

JLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Monroe

When
December 11, 7:05 AM CST to 9:05 AM CST
Where
Monroe forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.892, -88.480 (the zone’s center; the record gives no point)

Strong gradient winds knocked trees and power lines down across Monroe County. Several trees have fallen on houses and vehicles.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145200.